REVISED REYE SYNDROME WARNING FOR ORAL AND RECTAL ASPIRIN PRODUCTS
This article was originally published in The Tan Sheet
REVISED REYE SYNDROME WARNING FOR ORAL AND RECTAL ASPIRIN PRODUCTS is proposed by FDA in a notice of proposed rulemaking published in the Oct. 20 Federal Register. The proposed warning statement emphasizes that oral and rectal OTC products containing aspirin should not be used in children or teenagers recovering from the chicken pox or flu and also describes the earliest recognizable symptoms of Reye syndrome. The agency also proposed that the new Reye Syndrome warning be extended to all drug products containing non-aspirin salicylates. In May, FDA published a proposed amendment to the tentative final monograph for overindulgence products that would place the new Reye syndrome warning on all bismuth subsalicylate-containing OTC products, except those marketed solely for diarrhea ("The Tan Sheet" May 10, p. 6). The new Reye syndrome warning reads: "Children and teenagers who have or are recovering from chicken pox, flu symptoms, or flu should NOT use this product. If nausea, vomiting, or fever occur, consult a doctor because these symptoms could be an early sign of Reye syndrome, a rare but serious illness." In contrast, the warning currently carried by aspirin products states: "Children and teenagers should not use this medicine for chicken pox or flu symptoms before a doctor is consulted about Reye syndrome, a rare but serious illness reported to be associated with aspirin." FDA maintained that "the new warning provides important additional information (i.e., not to use such products during the period when the child appears to be recovering from the flu or chicken pox, plus a description of the earliest recognizable symptoms of Reye syndrome) that should be included in the labeling of these OTC drug products." The agency explained that it "considers the more specific information provided by the proposed warning particularly important now that public education programs on Reye syndrome have significantly diminished." The proposed rule would require all orally or rectally administered OTC drugs containing aspirin or nonaspirin salicylates "to prominently bear" the new warning, "whether or not [they are] marketed pursuant to an OTC drug monograph." In addition, FDA's proposal would require that all OTC products "containing aspirin or nonaspirin salicylates (including bismuth subsalicylate)" should carry "uniform labeling with respect to Reye syndrome." The agency's proposed rule responds in part to comments submitted by the National Reye's Syndrome Foundation requesting that the Reye syndrome warning be extended to all salicylate-containing drug products. FDA noted that two fatalities have been reported in association with nonaspirin salicylate products since 1985, one involving bismuth subsalicylate. Although Procter & Gamble voluntarily placed a Reye syndrome warning on its bismuth subsalicylate-containing product Pepto- Bismol in 1985, FDA said it "is proposing that OTC internal analgesic/antipyretic drug products containing any nonaspirin salicylates bear a Reye syndrome warning" because of the fatalities. In addition, FDA said that "animal and in vitro biochemical data suggest that salicylic acid/salicylate may contribute to the metabolic derangement of liver cell mitochondria that leads to the mitochondrial injury characteristic of Reye syndrome." The agency estimated the new warning changes would impose "direct one-time costs associated with changing product labels to include the required labeling statement" that would total less than $ 5 mil. industry-wide. FDA has provided until Dec. 20 for comments on the proposal.
Sign in to continue reading.
New to Pink Sheet?
Start a free trial today!
Register for our free email digests: